Iowa, 2010Hail and Damaging Winds in Iowa, June 3, 2010
June 3, 2010 · NWS FSD · 3 events in 1 county or zone
Thunderstorms produced significant wind damage in Sioux and Plymouth Counties of northwest Iowa during the evening of June 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced significant wind damage in Sioux and Plymouth Counties of northwest Iowa during the evening of June 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 3, 2:25 PM CST, 6 hours 30 minutes earlier.
Area forecast discussion, Jun 3, 2:25 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT THU JUN 3 2010
.DISCUSSION...
CURRENT WV IMAGERY SHOWS TONIGHTS SHORT WAVE IN THE WRN
PLAINS...MOVG EWD RATHER RAPIDLY. DESPITE ABUNDANT MID AND HIGH
CLOUDS THROUGHOUT THE ENTIRE FA TODAY...INSTABILITY IS FAIRLY HIGH
AS H7 TEMPS ARE NOT ALL THAT WARM...WELL LESS THAN 10 DEG C. ZERO TO
3 KM LAPSE RATES ARE NOT THAT IMPRESSIVE...BUT HIGHLY VEERING
PROFILES IN THE WRN HALF OF THE FA THIS EVENING INDICATE THAT
ROTATING UPDRAFTS ARE CERTAINLY A POSSIBILITY PRODUCING HAILERS AND
ISOLATED STRONG WIND GUSTS. INITIALLY...CANNOT RULE OUT THE
POSSIBILITY OF A TORNADO IN OUR WRN ZONES EARLY THIS EVENING AS THE
ACTIVITY WL LIKELY BE MORE SCATTERED AT THAT POINT...AND NEAR
DEVELOPING SFC LOW PRES IN S CENTRAL SD PROVIDING A LOW LEVEL FOCUS
WITH AN ATTENDANT SUBTLE WRMFNT EXTENDING INTO E CENTRAL SD.
OTHERWISE...THE ACTIVITY WL LIKELY CONGEAL INTO AN MCS...WITH PRETTY
HIGH POPS EVERYWHERE IN OUR FA. THE HEAVIEST RAINFALL SHOULD BE
ALONG AND NORTH OF I 90 ALONG A WEST TO EAST LATERAL BOUNDARY FM
H8-H7...AND STRONG QG FORCING PASSING JUST TO THE NORTH OF THE FSD
FA. BELIEVE THAT SVR WX WL BE CONFINED TO THIS EVENING AND TO AROUND
MIDNIGHT...MAINLY ALONG THE I 29 CORRIDOR AND WWD. BUT BETTER CHCS
FOR SVR SHOULD STAY ALONG AND WEST OF THE JAMES VALLEY WHERE
DISCRETE SUPERCELLS MAY BE MORE POSSIBLE. FOR OTHER
PARAMETERS...TWEAKED MIN TEMPS ONLY SLIGHTLY...AND HAD TO SPEED UP
THE PASSAGE OF THE CDFNT A COUPLE OF HOURS. BUT OTHERWISE THINGS
LOOKED GOOD. /MJF
MCS IS EXPECTED TO PROPAGATE TO THE SOUTH AND EAST OF THE FORECAST
AREA THROUGH THE MORNING HOURS ON FRIDAY. AS SURFACE HIGH PRESSURE
BUILDS INTO THE REGION...WINDS SHOULD MAINLY BE DRIVEN MAINLY BY
MIXING GENERALLY AROUND 10 MPH. WINDS WILL BE SLIGHTLY STRONGER IN
SOUTHWEST MINNESOTA WHERE THE GRADIENT HANGS ON A LITTLE LONGER.
ATMOSPHERE IS RELATIVELY DRY IN THE LOW LEVELS...AND DEW POINTS
SHOULD FALL THROUGHOUT THE DAY AS DRY AIR MIXES DOWN FROM ALOFT.
HIGH TEMPERATURES ON FRIDAY SHOULD BE NEAR SEASONAL NORMS IN THE
UPPER 70S TO LOWER 80S.
MOISTURE TRANSPORT INCREASE FRIDAY NIGHT AS LOW LEVEL JET DEVELOPS
ACROSS THE CENTRAL PLAINS. ANOTHER RELATIVELY STRONG MID LEVEL WAVE
IS EXPECTED TO MOVE ACROSS THE AREA LATE FRIDAY NIGHT INTO SATURDAY
MORNING CREATING SHOWERS AND THUNDERSTORMS. MUCH OF THE FORCING IS
MAINLY FOCUSED TO THE NORTH...BUT AS COMPLEX DEVELOPS EXPECT STORMS
TO BECOME MORE WIDESPREAD EAST OF 29 AND MAYBE TRY TO WORK EVER SO
SLIGHTLY SOUTH OF EAST DOWN THE THETA-E RIDGE.
HIGH PRESSURE REMAINS ACROSS THE AREA ON SUNDAY...BUT BREEZY
NORTHWEST WINDS ALOFT WILL CREATE SLIGHTLY STRONGER WINDS THAN
FRIDAY. IN ADDITION...AIR MASS IS SLIGHTLY COOLER BY 2-3 DEGREES C
RESULTING IN HIGHS IN THE MID 70S.
ANOTHER WAVE IS EXPECT TO MOVE THROUGH ON MONDAY. RELATIVELY WARM
TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE AND LIMITED LOW
LEVEL MOISTURE REALLY LIMIT THE INSTABILITY. CLOUDS AND CONVECTION
SHOULD LIMIT MIXING SOME...AND HAVE KEPT FORECAST HIGHS IN THE MID
AND LOWER 70S.....WHICH IS A FEW DEGREES ABOVE 925 MB MIXOUT.
IN THE EXTENDED...OPTED TO GO WITH A DRY FORECAST WITH QUITE A FEW
MODEL DISCREPANCIES. GFS ADVERTISING A MUCH MORE AMPLIFIED FLOW
THAN THE ECMWF/GEM. HAVE SIDED CLOSER TO THE ECMWF/GEM...WHICH MAY
SUGGEST THE ADDITION OF POPS IN LATER FORECAST PACKAGES ON
WEDNESDAY. GIVEN THE PREDICTABILITY OF THE TIMING IS LOW AND WITH
LIMITED AMOUNTS OF LOW LEVEL MOISTURE...OPTED TO KEEP FORECAST DRY
FOR CURRENT PACKAGE.
&&
.AVIATION...
TONIGHT...THE LOW LEVEL JET IS SET TO INCREASE TO 25 TO 40 KTS THIS
EVENING OVER ERN SD...COUPLED WITH AN ADVANCING STRONG SHORT WAVE.
THUNDERSTORMS WILL DEVELOP ALONG AND N OF THE NOSE OF THE LLJ AND
ALONG THE ATTENDANT WARM FRONT IN CENTRAL SD LATE THIS AFTERNOON AND
EARLY EVENING...THEN LIKELY CONGEAL AND MOV EWD OVERNIGHT THROUGHOUT
MUCH OF THE FSD FA. REMEMBER ANY TSRA ACTIVITY CAN PRODUCE STRONG
GUSTY WINDS...AND SHORT LIVED IFR CONDS. IN ADDITION...LOW LEVEL RH
FIELDS OFF OF THE NAM40 REVEAL THAT THERE MAY BE POST RAIN MVFR
STRATUS DEVELOPING ALONG AND NORTH OF I 90 BY AROUND MIDNIGHT AND
AFTER...DISSIPATING DURING THE MORNING ON FRIDAY. AM CONFIDENT THAT
THIS STRATUS MAY IMPACT THE KFSD TAF...BUT IT MAY DEVELOP TOO FAR
EAST TO AFFECT KHON...AND TOO FAR NORTH FOR KSUX. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jun 3, 10:48 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 AM CDT THU JUN 03 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1148 AM CDT THU JUN 03 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. INITIAL
DEVELOPMENT SHOULD OCCUR IN THE LATE AFTERNOON OR EARLY EVENING
IN CENTRAL SOUTH DAKOTA...THEN MOVE EASTWARD. IN THE EARLY
EVENING...THERE IS ENOUGH WIND SHEAR TO PRODUCE ROTATION...AND
THUS THE POSSIBILITY OF A TORNADO ALONG AND WEST OF A WAGNER
SOUTH DAKOTA TO HURON SOUTH DAKOTA LINE. AS THE EVENING
PROGRESSES AND INTO THE OVERNIGHT HOURS...THE INSTABILITY WILL
WEAKEN A BIT. THIS MEANS THE PRIMARY THREAT WILL BE LARGE HAIL
AND STRONG WINDS TO ALONG THE I 29 CORRIDOR. LATE TONIGHT...THE
THUNDERSTORMS SHOULD BE NON SEVERE EAST OF I 29 AS THEY WEAKEN
FURTHER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE ONCE AGAIN POSSIBLE OVER THE AREA
FRIDAY NIGHT AND SATURDAY...BUT MOST SHOULD STAY BELOW SEVERE
LIMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 3, 6:04 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT THU JUN 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL BONESTEEL 43.08N 98.95W
06/03/2010 E1.00 INCH GREGORY SD PUBLIC
HAIL LASTED 3 TO 4 MINUTES
&&
JHLocal storm report, Jun 3, 6:49 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT THU JUN 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 3 W DELMONT 43.27N 98.22W
06/03/2010 E1.00 INCH DOUGLAS SD TRAINED SPOTTER
&&
JMThunderstorm Wind, Plymouth
- When
- June 3, 8:55 PM CST to 9:00 PM CST
- Where
- Plymouth County, 3.86 mi NE of Akron to 4.04 mi NE of Akron
- Measured
- 74 kt (85 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.866, -96.492
Thunderstorm winds blew over a recreational vehicle, injuring two people. The winds also blew the roof off a building and caused tree damage.
Thunderstorm Wind, Plymouth
- When
- June 3, 9:03 PM CST
- Where
- Plymouth County, 6.1 mi NE of Akron
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.881, -96.451
Thunderstorm winds caused tree damage, including several trees uprooted.
Hail, Plymouth
- When
- June 3, 9:21 PM CST
- Where
- Plymouth County, 2.14 mi ENE of Le Mars
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.790, -96.130
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Idaho, June 3 to 11, 2010$3.2 million · 52 kt wind · 12 events
- Hail and Damaging Winds in Massachusetts, June 3, 20101 injured · $153,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 20101 injured · $61,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Florida, June 3, 2010$131,000 · 1 in hail · 5 events
- Flash Flood and Hail in Kentucky, June 3, 2010$73,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, June 3, 2010$58,000 · 1 in hail · 11 events
- Damaging Winds in Virginia, June 3, 2010$18,000 · 50 kt wind · 10 events
- Flash Flood and Flood in Virginia, June 3, 2010$25,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 3, 201057 kt wind · 21 events
- Tornado and Hail in Nebraska, June 3, 2010EF0 · 21 events
- Tornadoes and Flash Flood in Louisiana, June 3 to 4, 2010$13,000 · EF0 · 12 events
- Hail and Damaging Wind in Ohio, June 3, 2010$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242143, 242144, 242146.